Wyoming, 2024

High Wind in Wyoming, December 26, 2024

December 26, 2024 · NWS CYS · 3 events in 3 counties and zones

High winds were reported across some of the southeast Wyoming prones and wind prone adjacent areas on December 26.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were reported across some of the southeast Wyoming prones and wind prone adjacent areas on December 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 26, 5:01 AM MST, 2 hours 49 minutes earlier. Its key messages:

  • The next storm system will bring strong winds and another round of mountain snowfall will move in this afternoon into Friday morning.
  • Multiple additional rounds of mountain snowfall and strong winds are likely Friday through Monday.
Area forecast discussion, Dec 26, 5:01 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
501 AM MST Thu Dec 26 2024

.KEY MESSAGES...

- The next storm system will bring strong winds and another
  round of mountain snowfall will move in this afternoon into
  Friday morning.

- Multiple additional rounds of mountain snowfall and strong
  winds are likely Friday through Monday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 324 AM MST Thu Dec 26 2024

Cold front moved through the CWA and is now currently located
well east of the Nebraska Panhandle. Satellite imagery showing
mostly clear skies over the CYS CWA. Night time fog/low stratus
imagery continues to show low clouds/fog over our extreme
eastern Nebraska Panhandle zones as well as southern Carbon
County. Laramie still reporting some low visibility in very
localized fog there in the Laramie Valley. Did add areas of fog
in the weather grids to cover these areas.

Further west...next Pacific storm system is moving onshore the
Washington State/Oregon coast with dense clouds extending east
into the Idaho/Wyoming state line. Craig to Casper 850/700mb height
gradients on the increase this morning...up to 45/35mtrs. GFS
700mb winds out across northern Carbon County up near 45kts and
we are seeing winds up near Muddy Gap up to 47 mph at 2AM.
Halleck Ridge starting to come up near Arlington as
well...currently reporting 44mph gusts. So High Wind Warnings
are looking good as gradients forecast to continue increasing up
to 60/52mtrs by sunrise.

GFS 700-800mb winds really peak out around 18Z today with
50-55kts through that layer from northern Carbon County to
western Converse County. One final note on the winds...Bordeaux
was upgraded to a warning with Random Forest guidance for
Bordeaux up near 45 percent by 18Z. GFS 700mb winds 60kts over
Bordeaux with 750mb winds near 60kts as well. Confidence was
high enough to upgrade this watch.

Moisture from the approaching Pacific low pressure system begins
to impact the Sierra Madre and Snowy Ranges this afternoon.
Sierra Madre stands the best chance for the strong upslope snow
amounts. Currently have 8-12 inches on west facing slopes of the
Sierra Madre Range. GFS and ECMWF also hitting the Snowy Range
with fairly good snow amounts of 6 to 9 inches...so decided to
add them into a Winter Weather Advisory as well. These amounts
match up well with WPC Day 1 snow amounts...so confidence was
high for adding the Snowy Range.

Another strong wind/mountain snow event looks to be taking shape
Friday evening into Saturday. Craig to Casper 850/700mb
gradients up above 60mtrs by 12Z Saturday and climb well above
70mtrs by 18Z Saturday. This will likely be a widespread strong
wind event that will impact adjacent zones to the wind prone
areas...so anticipate a more widespread strong wind event.
Persistent moderate snow accumulations in the Snowy and Sierra
Madre Ranges may produce snow amounts well over a foot as well.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 324 AM MST Thu Dec 26 2024

Windy conditions persist into the beginning of the extended forecast
as a 250 mb jet sits over the CWA. An exiting upper-level shortwave
will allow high pressure to build over western Colorado while a lee-
side surface trough remains east of the Laramie Range. A decent
pressure gradient will exist along and west of the Laramie Range,
leading to the potential for high winds Saturday night and into the
day Sunday. 700 mb winds will respond to the gradient, with winds
maxing out around 60 kts. Strong subsidence over the wind prones
will likely help bring these winds down to the surface. High wind
headlines will likely be needed for at least the wind prone areas of
southeast Wyoming Saturday night. Wind prone adjacent areas like
central Laramie County and east Platte County may also need
headlines as 60 kts winds with decent subsidence also exist over
these areas. High winds will likely continue into the day Sunday, at
least for the wind prones, as an incoming shortwave tracks a surface
low across the CWA. As the shortwave moves into the CWA Sunday
evening, expect winds to continue overnight.

To go along with the prolonged period of high winds, a prolonged
period of mountain snow is also expected. With shortwave after
shortwave, a steady stream of moisture will be funneled into
Wyoming. Given the nearly zonal flow pattern in the mid-levels,
orographic induced snow is expected. With snow expected Saturday
night through the day Monday, over a foot of accumulation is
possible in both the Sierra Madre and Snowys. Luckily, snowfall
rates will be on the lower side, with snow accumulating gradually
over time. Will areas outside of the high terrain receive any
precipitation? It is possible. The Sunday night into Monday
shortwave has the best model agreement for precipitation in the
lower elevations. Good mid-level moisture and lift from a cold front
could be enough to generate snow across other areas of the CWA.
However, QPF amounts are fairly light, so accumulations will likely
be minimal at best.

Heading into mid-week, the weather finally begins to quiet down.
Some lingering showers will be possible during the day Tuesday as
yet another weak disturbance moves into Wyoming. Luckily, winds will
be on the lighter side with high winds not expected. Upper-level
ridging will begin to build over the west coast on Wednesday,
leading to a drier and less breezy day.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 500 AM MST Thu Dec 26 2024

Lingering fog and low CIGs are present this morning, with BR at KAIA
and MVFR CIGs at KRWL. Fog and low CIGs will likely lift by mid-
morning. By the time clouds begin to lift, another shortwave will
make its way into the area. Some scattered showers will be possible,
mainly at southeast Wyoming terminals, during the day today. Low
CIGs could once again be possible. Any showers moving over a
terminal could have the potential to lower visibility. Gusty winds
are also expected with this system. The strongest winds will be at
southeast Wyoming terminals with gusts over 30 kts possible. Breezy
conditions are also possible at western Nebraska terminals this
afternoon with gusts over 20 kts.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM this morning to 8 PM MST this
     evening for WYZ101.
     High Wind Warning until 8 PM MST this evening for WYZ104-110.
     High Wind Warning from 8 AM this morning to 11 PM MST this
     evening for WYZ106.
     Winter Weather Advisory from noon today to 5 AM MST Friday for
     WYZ112-114.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...SF
Hazardous weather outlook, Dec 26, 6:28 AM MST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
628 AM MST Thu Dec 26 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-271330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
628 AM MST Thu Dec 26 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds develop in the wind prone areas this morning. High
Wind Warnings are in effect through 8 PM this evening for portions
of southeast Wyoming.

Moderate snow accumulations are expected on west facing slopes of
the Snowy and Sierra Madre Ranges. Winter Weather Advisories are
in effect from noon until 5 AM Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds could become fairly widespread across southeast
Wyoming Friday through the weekend. These strong winds will
likely impact travel for light weight and high profile vehicles
across southeast Wyoming...especially in our wind prone areas.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 26, 7:50 AM MST to 12:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site 4 miles west of Muddy Gap frequently gusted over 55 MPH on the morning of December 26. A peak gust of 61 MPH was recorded at the Camp Creek RAWS site at 12:50 PM.

High Wind, North Snowy Range Foothills

When
December 26, 10:32 AM MST to 4:02 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 60 to 65 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 66 MPH from a WYDOT sensor at County Road 402 was recorded at 12:02 PM on 12/26.

High Wind, East Platte County

When
December 26, 12:22 PM MST to 1:00 PM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 65 MPH recorded at the Coleman WYDOT sensor along Interstate 25. The maximum gust was 65 MPH and occurred at 12:22 PM MDT on 12/26.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221934, 1221938, 1221940.